Wyoming, 2009

Wildfire in Wyoming, September 13 to 30, 2009

September 13 to 30, 2009 · NWS RIW · 1 event in 1 county or zone

Lightning ignited the Arnica wildfire on Sunday, September 13 in old growth, Lodgepole timber west of Bridge Bay in Yellowstone National Park. The fire was not detected until September 23 when it was discovered to be four acres in size.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Lightning ignited the Arnica wildfire on Sunday, September 13 in old growth, Lodgepole timber west of Bridge Bay in Yellowstone National Park. The fire was not detected until September 23 when it was discovered to be four acres in size. Warm, dry, and windy conditions allowed the fire to grow to about 1,600 acres over the following two days. A ridge of high pressure and unseasonably warm temperatures on September 26 allowed the fire to expand to an estimated 8,300 acres in size. Additional growth on September 27 of 1,000 acres enabled the fire to burn within 3.5 miles of Lake Village. Burnt trees were brought to the ground on the Grand Loop Road between Fishing Bridge and West Thumb during the afternoon as fire swept across the road. At its peak, the fire burned actively along a 1.5 mile stretch of the road.

Over 200 people and five helicopters actively fought the fire and protected nearby structures. Brush was cleared from around structures and hose lays and sprinkler systems were set-up at Bridge Bay and Lake Village. A change in the weather pattern brought rain, snow, and colder temperatures to the fire on September 30. Personnel were quickly demobilized and sprinklers were removed from structures. All told, the fire charred approximately 10,700 acres of land.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 13, 1:46 AM MST, 12 hours 14 minutes earlier.

Area forecast discussion, Sep 13, 1:46 AM MST, 12 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
246 AM MDT SUN SEP 13 2009

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
MOVEMENT OF UPPER LOW CONTINUES TO LINGER SHOWER ACTIVITY ACROSS THE
EASTERN PORTION OF THE CWA...ESPECIALLY AROUND THE SOUTHERN BIG HORN
BASIN AND BIGHORN MOUNTAINS. ELSEWHERE...CLEARING SKIES NOTED FOR
THE MAJORITY OF THE AREA WEST OF THE CONTINENTAL DIVIDE. EXPECT
SHOWER ACTIVITY TO PERSIST OVER THE EASTERN AREAS THROUGH THE DAY AS
THE UPPER LOW WOBBLES A BIT AND MOVES NORTH INTO MONTANA. SOME MID
LEVEL MOISTURE AND INSTABILITY WILL CAUSE ISOLATED THUNDERSTORMS TO
DEVELOP...PRIMARILY OVER THE MOUNTAINS AND SOUTHERN WYOMING.

BEHIND THE EXIT OF THIS SYSTEM...AN INCREASED SOUTHWEST FLOW WILL
DEVELOP...WITH INCREASED WIND ANTICIPATED OVER THE FAVORED
LOCATIONS. A WAVE OF LOW PRESSURE WILL MOVE OFF THE CALIFORNIA COAST
TONIGHT AND INTO MONDAY MORNING. THIS WAVE IS EXPECTED TO MOVE
QUICKLY TOWARDS WYOMING WITH ITS INFLUENCES REACHING THE AREA BY
MONDAY AFTERNOON...THOUGH THE AXIS WILL REMAIN OVER NEVADA. WITH THE
COMBINATION OF THIS SYSTEM...AND THE SOUTHWEST FLOW TAPPING
ADDITIONAL MOISTURE...EXPECTED ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS MONDAY AFTERNOON AND EVENING. THE GFS MODEL CLOSES OFF
THIS WAVE MONDAY AFTERNOON...AND THE AREA OF LOW PRESSURE WILL THEN
CONTINUE TO ADVANCE INTO THE INTERMOUNTAIN WEST INTO TUESDAY
MORNING.

THE GFS IS MUCH MORE AGGRESSIVE WITH THIS SYSTEM DEMONSTRATING THE
POTENTIAL FOR WIDESPREAD SHOWER ACTIVITY OVER THE WESTERN THIRD OF
THE STATE. INCREASED POPS SLIGHTLY...MAINLY OVER SOUTHWESTERN
WYOMING WITH SOME CONSISTENCY SEEN IN THE LAST TWO GFS SOLUTIONS.
THE NAM CONTINUES THE FEATURE AS A WAVE...AND DOES NOT WRAP INTO A
LOW PRESSURE SYSTEM UNTIL TUESDAY AFTERNOON WHEN BOTH MODELS HAVE
THE SYSTEM OVER NORTHWESTERN UTAH. MODELS INDICATE SOME
INSTABILITY...BUT WITHOUT MORE SUPPORT...LEFT MENTION OF ONLY
ISOLATED THUNDERSTORMS FOR TUESDAY AFTERNOON AND EVENING.

THE AREA OF LOW PRESSURE STALLS OVER UTAH TUESDAY AFTERNOON AND
EVENING AND APPEARS TO WOBBLE A BIT SOUTHWESTWARD DURING THE EVENING
HOURS...KEEPING ISOLATED SHOWER ACTIVITY ACROSS SOUTHWESTERN WYOMING
THROUGH TUESDAY NIGHT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY
THE CHANCES FOR SHOWERS AND THUNDERSTORMS REMAIN OVER THE SOUTH AND
WEST THROUGH SUNDAY WITH MAINLY DRY CONDITIONS AND ABOVE NORMAL
TEMPERATURES EXPECTED OVER WEST AND CENTRAL WYOMING THURSDAY
THROUGH SUNDAY.

MEDIUM-RANGE MODELS IN GOOD AGREEMENT THROUGH FRIDAY WITH INCREASING
SPREAD AND LOWER CONFIDENCE IN FORECAST THROUGH THE WEEKEND. GFS
AND ECMWF CONTINUE TO DRIFT UTAH UPPER LOW FURTHER SOUTHEAST
WEDNESDAY INTO FOUR CORNERS AREA WITH UPPER HIGH CENTERED OVER
MONTANA. GFS KEEPS ADEQUATE MOISTURE...PWATS NEAR 0.75 OF AN
INCH...AND SLIGHT INSTABILITY OVER SOUTH AND WEST TO JUSTIFY
KEEPING 20-30 POPS OVER AREA. LATEST ECMWF COMING IN LINE WITH
PREVIOUS AND CURRENT GFS SOLUTIONS IN DRYING AREA OUT THURSDAY AND
FRIDAY UNDER PREVAILING EASTERLY FLOW WITH UPPER HIGH CENTERED
OVER THE NORTHERN HIGH PLAINS. H7 TEMPERATURES AVERAGING 10C-12C
THURSDAY AND FRIDAY WITH VALLEY AND BASIN HIGHS MOSTLY IN THE
75-85F RANGE...OR APPROXIMATELY 10F ABOVE NORMAL. ECMWF AND GFS
SHOW INCREASING SPREAD ON DEVELOPMENT OF STRONGER WESTERLIES NEAR
THE U.S./CANADIAN BORDER OVER THE WEEKEND WITH THE ECMWF BRINGING
IN A STRONGER SHARPER TROUGH INTO THE NORTHWEST U.S. SATURDAY AND
ACROSS MONTANA SUNDAY. GFS/GEFS MEAN MUCH FLATTER WITH THIS FLOW
AS THESE SOLUTIONS PROGRESS UPPER HIGH PRESSURE INTO THE
INTERMOUNTAIN WEST WHILE ECMWF HOLDS IT BACK OVER THE EASTERN
PACIFIC. PREVIOUS INDIVIDUAL RUNS...ESPECIALLY ECMWF...HAVE BEEN
QUICK TO BREAK DOWN WESTERN RIDGE IN THE LATTER PERIODS WITH
STRONGER WESTERLIES ONLY TO BACK OFF IN SUBSEQUENT RUNS. WILL WAIT
FOR SOME CONSISTENCY BEFORE MAKING ANY CHANGES...OR DRY WEATHER
AND ABOVE NORMAL TEMPERATURES CONTINUE THROUGH WEEKEND UNDER
INFLUENCE OF CLIMATOLOGICALLY FAVORED UPPER HIGH OVER THE WEST PER
GFS/GEFS MEAN.

&&

.AVIATION...
NORTHERLY FLOW WILL BRING SOME LOW CLOUDS AND SCATTERED LIGHT RAIN
SHOWERS TO THE EAST THROUGH THE MORNING WITH ISOLATED MVFR
CEILINGS...THEN THE LOWER CLOUDS WILL DISSIPATE FROM SOUTHWEST TO
NORTHEAST THROUGH THE DAY.  AREAS OF HIGH AND MID CLOUDS WILL
CONTINUE ACROSS THE AREA WITH VFR CONDITIONS.

&&

.FIRE WEATHER...
THE LOW PRESSURE SYSTEM WILL MOVE NORTH OF WYOMING BY THIS
AFTERNOON. MOVEMENT OF THIS SYSTEM WILL CAUSE AN INCREASED SOUTHWEST
FLOW OVER THE AREA...ESPECIALLY OVER ZONES 280...289 AND THE EASTERN
HALF OF ZONE 279. WIND IS EXPECTED TO WEAKEN DURING THE OVERNIGHT
HOURS. SHOWERS AND THUNDERSTORMS WILL BE OVER THE MOUNTAINS AND
SOUTHERN WYOMING THIS AFTERNOON. TEMPERATURES OVER THE AREA ARE
EXPECTED TO REBOUND WITH THE NORTHERLY MOVEMENT OF THE LOW PRESSURE
SYSTEM...ALLOWING AREAS EAST OF THE DIVIDE TO REACH INTO THE MID TO
UPPER 70S...AND HUMIDITY DECREASING INTO THE LOW TO MID TEENS.
SOUTHWEST FLOW OVER THE AREA WILL KEEP AFTERNOON SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE AREA. ANOTHER APPROACHING SYSTEM
WILL INCREASE SHOWER ACTIVITY OVER WESTERN WYOMING BY MONDAY
AFTERNOON AND EVENING...AND CONTINUE INTO TUESDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BRANHAM
LONG TERM...AEM
AVIATION...C.BAKER
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Sep 13, 4:00 AM MST, 10 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN SEP 13 2009

WYZ001>020-022>030-141100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN SEP 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER
THE MOUNTAINS...SOUTHERN WYOMING AND NORTHERN JOHNSON COUNTY
TODAY. LIGHTNING AND GUSTY WIND TO 40 MPH WILL BE POSSIBLE WITH
STORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY
AFTERNOONS AND EVENINGS MAINLY WEST OF THE DIVIDE.  GUSTY WIND
AND LIGHTNING WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS IN EXCESS OF 40 MPH
THIS AFTERNOON. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Sep 13, 1:25 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
225 PM MDT SUN SEP 13 2009

WYZ029-030-132100-
EAST SWEETWATER COUNTY-FLAMING GORGE-
225 PM MDT SUN SEP 13 2009

AN AREA OF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL BE
TRACKING EAST NORTHEAST FROM JUST EAST OF FLAMING GORGE RESERVOIR
THROUGH EASTERN SWEETWATER COUNTY. THESE STORMS WILL BE
AFFECTING HIGHWAY 191 IN SOUTHERN SWEETWATER COUNTY THROUGH 3
PM. EXPECT ISOLATED CLOUD TO GROUND LIGHTNING STRIKES...BRIEF
MODERATE TO HEAVY RAINFALL AS WELL AS SOUTHWEST WINDS OF 30 TO 40 MPH
WINDS WITH SOME OF THESE STORMS.

LIPSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Yellowstone National Park

When
September 13, 2:00 PM MST to September 30, 11:00 AM MST
Where
Yellowstone National Park forecast zone
Reported by
Park/Forest Service
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191852.